New oral anticoagulants increase risk for GI bleeding: Study

July 25, 2013

Patients taking the new generation of oral anticoagulants (nOACs) are associated with a significantly higher risk of gastrointestinal bleeding (GIB), according to a new study.

 

Patients taking the new generation of oral anticoagulants (nOACs) are associated with a significantly higher risk of gastrointestinal bleeding (GIB), according to a new study.

The study, published in the July, 2013, issue of Gastroenterology, was led by I. Lisanne Holster with the Erasmus University Medical Centre in Rotterdam, The Netherlands.

The researchers studied nOACS in relation to GIB because patients frequently have significant co-morbidities and may also take aspirin and/or thienopyridines, they wrote. They analyzed data from 43 randomized controlled trials from MEDLINE, EMbase, and the Cochrane Library through July, 2012.

They found that the overall odds ratio for GIB among patients taking nOAC was 1.45. “This systematic review and meta-analysis…shows that the nOACs are associated with a modest, but significantly higher, risk of GIB compared with current standard care. This risk is the highest in patients treated for thrombosis that the risk is highest in patients treated for thrombosis,” Holster wrote.

The risk of GIB in patients treated for DVT/PE is higher than patients receiving thromboprophylaxis is higher after orthopedic surgery. This might suggest a dose and duration effect on top of difference in risk caused by patient characteristics in the different indication groups. “However, within the subgroup of AF patients, only patients treated with dabigatran and rivaroxaban carry a higher GIB risk, but not with apixaban,” Holster wrote.  

Because head-to-head studies between nOAC in atrial fibrillation have not been performed, it is not possible to determine the drugs with the lowest GIB risk in atrial fibrillation without applying statistically indirect comparisons, according to the researchers.